Objective: Treatment with a free radical scavenger could be a new option for ischemic brain attack, however, little is known about the alteration of oxidative stress markers induced by edaravone, a novel free radical scavenger, in human ischemic brain attack. Methods: We investigated the effects of edaravone on the oxidative stress markers in patients with ischemic brain attack. Twentyone patients with ischemic brain attack and 19 controls were enrolled in this study. Blood samples were obtained just before and soon after the first administration of edaravone (30 mg) or ozagrel (40 mg). Intracellular reactive oxygen species of neutrophils were measured using 6carboxy2', 7'dichlorodihydrofluorescin diacetate and a fluorescenceactivated cell sorter. Superoxide from neutrophils, induced by phorbol myristate acetate (PMA), was determined by luminolamplified chemiluminescence assay. Results: Treatment with 30 mg of edaravone significantly decreased the intracellular reactive oxygen species (ROS) of neutrophils (Wilcoxon test, p=0.0001) and PMAinduced superoxide produced by neutrophils (Wilcoxon test, p=0.001). Ozagrel did not alter the intracellular ROS or superoxide production of neutrophils. Conclusion: Reduction of intracellular ROS and suppression of superoxide production in neutrophils provide a potential explanation for the clinical efficacy of edaravone in patients with ischemic brain attack.
We describe a patient characterized by reduced fetal growth, no history of rapid "catchup" growth in prepubertal childhood, and adolescent onset diabetes. High doses of insulin were required for glycemic control. Pioglitazone treatment was followed by a deterioration of glycemic control and hepatic steatosis, while metformin treatment was followed by a partial response. Leptin and adiponectin levels were reduced, but a significant increase in leptin and adiponectin levels occurred concomitantly with an increase in weight and adiposity. This case suggests that some fetal genetic factors determining insulin sensitivity might be linked to a reduction in fetal growth as well as the later development of diabetes.
We report a 25yearold Japanese man with ventricular fibrillation associated with severe hypokalemia. He developed arm and leg paralysis. He had received 2 g of methylprednisolone because thoracic epidural hematoma had been suspected in another hospital. His serum potassium was 0.8 mEq/l on arrival at our hospital. Half an hour after arrival ventricular fibrillation occurred. Treatment with electric defibrillation 8 times was successful. Afterward Graves' disease was diagnosed, therefore, his clinical symptom was diagnosed as thyrotoxic periodic paralysis. We considered that the unusual condition of hyperthyroidrelated hypokalemia worsened by steroid therapy induced the ventricular fibrillation.
A 67yearold woman presented highgrade fever and dyspnea. Sputum culture confirmed Mycobacterium aviumintracellulare complex (MAC). Transbronchial lung biopsies revealed organizing pneumonia (OP) that was rapidly improved with corticosteroid. Five months after onset, a nodule emerged in the right lung. Although MAC was confirmed, the lesion was deemed too small to merit antimycobacterial chemotherapy. Four months later, diffuse infiltrates developed on chest Xray. Bronchoalveolar lavage study identified MAC and exhibited OP patterns. We commenced antimycobacterial chemotherapy. The infiltrates almost completely improved within a month without corticosteroid.
A case of subcutaneous panniculitislike Tcell lymphoma (SPTCL) is reported. A 27yearold man presented with fever and abdominal swelling. His laboratory examination revealed pancytopenia and liver dysfunction. The diagnosis of SPTCL was made by biopsy based on thickened subcutaneous tissue. In addition, bone marrow specimen showed a hemophagocytosis syndrome (HPS). Methylprednisolone pulse therapy was initiated followed by prednisolone (60 mg/day) and cyclosporin A (150 mg/day). He responded to the treatment and remained asymptomatic for at least for 6 months. Our results suggest that a trial of cyclosporin A is warranted in patients with SPTCL complicated by HPS.
A 65yearold woman with poorly controlled diabetes presented bilateral miosis, bilateral abducens nerve palsy, and left hemiparesis. On MRI, cavernous sinus thrombosis, subdural empyema and hemorrhagic infarction in the frontotemporal lobe were detected. Cerebral angiogram revealed filling defect in the cavernous sinus with venous congestion but no involvement of internal carotid artery. Postmortem examination demonstrated hemorrhagic infarction in the right frontotemporal lobe as well as hemorrhagic necrosis of the pituitary gland. It should be noted that venous congestion due to cavernous sinus thrombosis may cause these complications.